While structurally similar to amiodarone, the antiarrythmic agent dronedarone does not carry the same risk of severe organ toxicity. However, the potential proarrhythmic effects of dronedarone appear to be an issue of concern, particularly in a new case study highlighted in the journal Pharmacotherapy.
A 76-year-old woman with a history of arterial hypertension and mild aortic and moderate mitral valve insufficiency presented to emergency department with acute congestive heart failure and recurrent atrial tachycardia, with no additional comorbidities. She received dronedarone 400mg twice daily to prevent recurrent atrial tachycardia with rapid ventricular response. In the next few months, she experienced a recurrent episode of atrial tachycardia with rapid ventricular response and metoprolol 47.5mg/twice daily was added to her treatment. The patient returned to the emergency department a few days later due to congestive heart failure under atrial tachycardia; digoxin 0.5mg and furosemide 40mg were then administered intravenously and ECG monitoring showed recurrent episodes of self-terminating torsade de pointes (TdP) tachycardias. After she was transferred to the intensive care unit, intravenous amiodarone 150mg was accidentally administered and she showed sustained TdP tachycardia requiring cardiac resuscitation. A cardioverter defibrillator was implanted and all medications but metoprolol were discontinued.
The Naranjo adverse drug reaction probability scale indicated a probable adverse drug reaction to dronedarone (score of 7). While dronedarone has shown positive results in the PALLAS trial, it has also been associated with severe reports of TdP and heart failure in the FDA’s adverse events reporting database. The authors urge for congestive heart failure screening in patients taking dronedarone, along with considerations regarding potential drug-drug interactions between dronedarone and digoxin and dronedarone and amiodarone.
For more information visit Wiley.com.
READ FULL ARTICLE From Wiley Online Library